Illinois, 2008Flash Flood and Hail in Illinois, July 27 to 28, 2008
July 27 to 28, 2008 · NWS LSX · 9 events in 4 counties and zones
A large mesoscale complex developed over the region producing severe weather and very heavy rain on already saturated soils.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large mesoscale complex developed over the region producing severe weather and very heavy rain on already saturated soils.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 27, 6:28 PM CST, 24 minutes earlier.
Area forecast discussion, Jul 27, 6:28 PM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
728 PM CDT SUN JUL 27 2008
.UPDATE...
/720 PM CDT SUN JUL 27 2008/
HAVE GONE AHEAD AND MOVED THE START OF THE FLASH FLOOD WATCH UP TO
NOW BASED ON MCS CURRENTLY MOVING SOUTHEAST INTO THE NORTHERN CWA.
EXPECT THIS FORWARD PROPAGATING MCS TO CONTINUE TO CAUSE
WIDESPREAD WIND DAMAGE WITH GUSTS TO 80 MPH AND LARGE HAIL AS IT
MOVES SOUTHEAST GIVEN VERY IMPRESSIVE WIND SHEAR AND
THERMODYNAMIC PARAMETERS. CURRENT TRACK SUGGEST MCS WILL REACH
I-70 BETWEEN 930 AND 10 PM.
BRITT
&&
.DISCUSSION...
/448 PM CDT SUN JUL 27 2008/
MODELS REMAIN IN GOOD AGREEMENT ON NWLY FLOW AT H500 TO CONTINUE FOR
THE NEXT FEW DAYS. A SERIES OF DISTURBANCES WILL TRAVEL DOWN THIS
FLOW AND IMPACT THE AREA...WHILE THE RIDGE OVER THE WRN CONUS
CONTINUES TO GATHER STRENGTH AND WILL BEGIN TO INFLUENCE OUR AREA
WITH GREATER POTENTIAL FOR HEAT.
FIRST ITEM OF CONCERN IS MCS TO IMPACT THE AREA TONIGHT. ORIGINAL
MCS FLYING SEWD THRU ERN IA INTO CNTRL IL AND WILL LARGELY MISS OUR
AREA. HOWEVER...NEW DEVELOPMENT ON THE SRN/SWRN PERIPHERY OF THIS
WILL MERGE WITH UPPER LEVEL SUPPORT LATER THIS EVENING AND CREATE A
NEW MCS THAT WILL HAVE MORE OF A DIRECT IMPACT ON THE AREA. THIS
WILL BE SLOWER MOVING INITIALLY UNTIL A GOOD COLD POOL DEVELOPS.
LOOK FOR IT TO MOVE THRU MUCH OF THE FA LATER TONIGHT AND INTO
MONDAY MORNING. GIVEN HOW VULNERABLE TO FLOODING (WITH EXISTING
FLOODING CONTINUING) NERN MO IS FROM PREVIOUS VERY HEAVY
RAINFALL...HAVE ISSUED A FFA TO COVER THIS AND SURROUNDING AREAS
THRU LATE MONDAY MORNING. HAVE TRIMMED MAX TEMPS ON MONDAY BY
SEVERAL DEGS DUE TO CLOUDS/RAIN IN WAKE OF MCS.
A QUASI-QUIET PERIOD WILL TAKE HOLD MONDAY NIGHT AND
TUESDAY...ALTHOUGH WITH MODELS NOW IN MUCH BETTER AGREEMENT
REGARDING REMNANTS OF DOLLY WHICH WILL NOW IMPACT OUR AREA FROM LATE
TUESDAY THRU EARLY WEDNESDAY...LOOK FOR THE NRN FA TO MAINTAIN RAIN
CHANCES THRU-OUT THIS PERIOD...ALBEIT LOW. SWLY FLOW EXPECTED ON
TUESDAY WITH IMPRESSIVELY WARM H850 TEMPS OF 22-24C...BUT PRESENCE
OF RAIN...APPROACH OF DOLLY...LACK OF A CLASSIC SETUP...AND
UNUSUALLY MOIST GROUND WILL ALL WORK AGAINST SUPPORTING WARMER MAV
NUMBERS...NOT TO MENTION THE MAV WARM TRACK RECORD ALL THRU THE
SUMMER. WILL SIDE WITH THE COOLER MOS VALUES SEEN ON THE MET AND FWC
FOR TUESDAY MAX TEMPS.
DOLLY REMNANTS WILL THEN MAKE THEIR WAY THRU MAINLY TUESDAY NIGHT
AND CONTINUE INTO EARLY WEDNESDAY. HAVE EDGED POPS TO HIGH-END
CHANCE FOR NOW. VERY MOIST ATMOSPHERE ACCOMPANYING THIS SYSTEM TO
POINT TOWARDS LOCALLY HEAVY RAINFALL POTENTIAL ONCE AGAIN. AGAIN
TRIMMED MAX TEMPS ON WEDNESDAY GIVEN CLOUDS IN THE WAKE.
FOR THE EXTENDED PERIOD (WEDNESDAY NIGHT - SUNDAY)...MODELS HAVE
COME INTO BETTER AGREEMENT OVERALL ON THE H500 MASS FIELDS THAN THEY
HAVE IN THE PAST SEVERAL DAYS...WITH MEAN RIDGE POSN OVER THE WRN
CONUS TO EXPAND EWD INTO THE CNTRL CONUS BY NEXT WEEKEND. THIS WILL
MEAN AN END TO OUR NWLY FLOW PATTERN FOR THE TIME BEING AND THE
INTRODUCTION OF A MORE DRY PERIOD INTO THE FORECAST. IF MID LEVEL
RIDGE DOES INDEED BUILD IN OVER THE CNTRL CONUS THEN IT WILL ONLY
NEED A STRONG RIDGE AT THE SFC TO ESTABLISH ITSELF OVER THE SERN
CONUS IN ORDER FOR A TRADITIONAL SETUP TO A PROLONGED HEAT WAVE TO
EXIST FOR OUR AREA. IN ANY EVENT...WE HAVE SOME TIME TO WATCH THIS
AND IT WILL PROBABLY CHANGE A BIT BY THEN. CENTERED PCPN CHCS AROUND
SHORTWAVE TROF EXPECTED TO BE EXITING BY WEDNESDAY NIGHT IN THE SERN
FA...WITH MODELS BRINGING FRONT THRU ON THURSDAY AND PERHAPS
LINGERING INTO THURSDAY NIGHT. BEYOND THAT...WENT DRY AS MID LEVEL
RIDGE EXPECTED TO BECOME DOMINANT...AND PCPN CHCS WILL BE TOO LOW TO
PICK OUT BY THAT TIME. TEMPS FORECASTED TO BE NEAR NORMAL FOR THE
FIRST HALF OF THE PERIOD...BUT WITH BUILDING RIDGE ALOFT AND SLOWLY
RECOVERING SLY FLOW AT THE LO LEVELS...IT ALL POINTS TO ABOVE NORMAL
TEMPS BY NEXT WEEKEND.
TES
&&
.AVIATION...
/518 PM CDT SUN JUL 27 2008/
FOR THE 00Z TAFS...MCS OVER IA IS EXPECTED TO DROP SEWD THRU THE
CWA TGT. WILL INCLUDE TSRA WITH STG WND GUSTS IN UIN THIS
EVNG...AND INCLUDE A TEMPO GRP OF TSRA IN COU...STL AND SUS JUST
BFR MIDNIGHT. THE STG TSRA SHOULD MOVE QUICKLY SEWD THRU THE TAF
SITES FOLLOWED BY A COUPLE OF HOURS OF -TSRA OR -SHRA. THIS
CONVECTION SHOULD PUSH SE OF THE TAF SITES BY EARLY MRNG. WILL
HAVE LEFT OVER MID-HI LVL CONVECTIVE DEBRIS CLOUDINESS MON MRNG
WITH SCT DIURNALLY DRIVEN CUMULUS CLOUDS MON AFTN. S-SELY
PREVAILING SFC WNDS WL CONT TGT...THEN MAINLY SLY ON MON. MAY
HAVE A BRIEF PERIOD OF NWLY SFC WNDS TGT JUST BHND CONVECTIVE
LINE/TSRA OUTFLOW BNDRY.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR AUDRAIN-KNOX-LEWIS-
MARION-MONROE-PIKE-RALLS-SHELBY.
IL...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ADAMS IL-BROWN IL-
PIKE IL.
&&
WFO LSXHazardous weather outlook, Jul 27, 5:07 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT SUN JUL 27 2008
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
607 PM CDT SUN JUL 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
A LARGE COMPLEX OF THUNDERSTORMS WILL MOVE INTO PARTS OF
NORTHEAST MISSOURI AND WEST CENTRAL MISSOURI THIS EVENING AND
TRAVEL SOUTHWARD ACROSS THE REGION. THIS COMPLEX WILL CAPABLE OF
PRODUCING WIND GUSTS TO 80 MPH...GOLFBALL SIZE HAIL AND VERY HEAVY
RAINFALL. FOR FURTHER INFORMATION ON CONVECTIVE WATCHES...PLEASE
REFER TO THE LATEST STORM PREDICTION CENTER WATCH PRODUCTS.
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO THROUGH THE NIGHT.
THESE STORMS WILL CONTINUE TO BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL OVER AREAS THAT ARE ALREADY VULNERABLE TO FLOODING. AS A
RESULT...A FLASH FLOOD WATCH IS IN EFFECT. FOR FURTHER
INFORMATION...PLEASE REFER TO THE WATCH PRODUCT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL CONTINUE WITH THE POTENTIAL FOR HEAVY RAIN
INTO MONDAY MORNING. A FLASH FLOOD WATCH CONTINUES FOR PARTS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS THROUGH LATE MONDAY
MORNING. OTHERWISE...THE CHANCE FOR THUNDERSTORMS CONTINUES
AREAWIDE ON MONDAY WITH A SLIGHT CHANCE FOR THUNDERSTORMS
CONTINUING INTO MONDAY NIGHT FOR PARTS OF NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS.
THE CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE THROUGH THURSDAY
WITH A SERIES OF DISTURBANCES MOVING THROUGH.
TEMPERATURES IN THE 90S WITH HIGH RELATIVE HUMIDITIES ARE
EXPECTED TO PUSH AFTERNOON AND EARLY EVENING HEAT INDICES TO
BETWEEN 100 AND 105 DEGREES ON TUESDAY...AND THEN AGAIN ON
SATURDAY AND SUNDAY...PRIMARILY FOR THE CITY OF ST. LOUIS AND ITS
IMMEDIATE SURROUNDING AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY. IN ADDITION TO SEVERE WEATHER...SPOTTERS
ARE ALSO ASKED TO REPORT ANY FLOODING AND HEAVY RAINFALL AMOUNTS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
BRITT
In the hours before
Special weather statement, Jul 27, 5:19 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
619 PM CDT SUN JUL 27 2008
ILZ095>097-MOZ018-019-026-027-034>036-280015-
ADAMS IL-BROWN-KNOX-LEWIS-MARION-MONROE-PIKE-PIKE IL-RALLS-SHELBY-
619 PM CDT SUN JUL 27 2008
...SIGNIFICANT WIND DAMAGE POSSIBLE THIS EVENING...
A LINE OF SEVERE THUNDERSTORMS WITH A HISTORY OF PRODUCING
WIDESPREAD WIND DAMAGE OVER IOWA IS MOVING SOUTHEAST AND WILL REACH
KNOX...LEWIS AND ADAMS COUNTIES BETWEEN 7 AND 730 PM. THIS LINE WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 80 MPH AND GOLFBALL SIZE HAIL.
THIS LINE WILL CONTINUE TO TRAVEL SOUTHEAST ACROSS EASTERN MISSOURI
AND WEST CENTRAL ILLINOIS THIS EVENING. IN ADDITION TO THE SEVERE
WEATHER...THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL THAT COULD PRODUCE FLASH FLOODING.
NOW IS THE TIME TO ACT. BE READY TO MOVE TO A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR
LOCAL RADIO OR TELEVISION STATION FOR THE LATEST INFORMATION ON
THIS DANGEROUS WEATHER SITUATION.
BRITT
Special weather statement, Jul 27, 6:35 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
735 PM CDT SUN JUL 27 2008
ILZ058-097>099-MOZ034>036-042-052-280130-
AUDRAIN-CALHOUN IL-GREENE IL-JERSEY IL-LINCOLN-MONROE-PIKE-PIKE IL-
RALLS-
735 PM CDT SUN JUL 27 2008
...SIGNIFICANT WIND DAMAGE POSSIBLE THIS EVENING...
A LINE OF SEVERE THUNDERSTORMS WITH A HISTORY OF PRODUCING
WIDESPREAD WIND DAMAGE WILL MOVE EAST ACROSS CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS THIS
EVENING. THIS LINE WILL REACH A PARIS TO NEW LONDON TO PITTSFIELD
ILLINOIS LINE BY 830 PM. THIS LINE WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 80 MPH AND GOLFBALL OR LARGER SIZE HAIL. IN ADDITION
TO THE SEVERE WEATHER...THESE STORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL THAT COULD PRODUCE FLASH FLOODING.
NOW IS THE TIME TO ACT. BE READY TO MOVE TO A STURDY STRUCTURE
BEFORE THIS STORM REACHES YOUR LOCATION. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR LOCAL RADIO OR TELEVISION STATION FOR THE LATEST
INFORMATION ON THIS DANGEROUS WEATHER SITUATION.
BRITT
Local storm report, Jul 27, 6:38 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
738 PM CDT SUN JUL 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST 2 E MONTICELLO 40.12N 91.67W
07/27/2008 E60 MPH LEWIS MO COUNTY OFFICIAL
&&
EVENT NUMBER LSX0800726
CVKINGLocal storm report, Jul 27, 6:52 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
752 PM CDT SUN JUL 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND GST QUINCY 39.93N 91.39W
07/27/2008 E70 MPH ADAMS IL TRAINED SPOTTER
&&
EVENT NUMBER LSX0800727
CVKINGEvent by event
7 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Adams
- When
- July 27, 6:52 PM CST to 7:03 PM CST
- Where
- Adams County, Quincy
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.930, -91.400
Thunderstorm winds blew down several trees, numerous tree limbs and power lines throughout town.
Thunderstorm Wind, Brown
- When
- July 27, 7:11 PM CST
- Where
- Brown County, Timewell
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.000, -90.870
Thunderstorm winds blew over several trees, numerous tree limbs and power lines in Mound Station. Also, a grain silo was blown over.
Thunderstorm Wind, Adams
- When
- July 27, 7:15 PM CST
- Where
- Adams County, Liberty
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.870, -91.100
Thunderstorm winds caused the partial collapse of an old abandoned building on the south side of Liberty. Also, numerous tree limbs were blown down.
Thunderstorm Wind, Pike
- When
- July 27, 7:20 PM CST to 7:25 PM CST
- Where
- Pike County, 1.1 mi NNE of Barry to 2.06 mi NW of Hull Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.694, -91.041
Thunderstorm winds blew down numerous trees 11 miles west of Barry. In Barry, numerous large tree limbs and power lines were blown down.
Flash Flood, Adams
- When
- July 27, 7:20 PM CST to July 28, 1:00 AM CST
- Where
- Adams County, 3.52 mi SW of Rock Creek to 1 mi WNW of Quincy
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.999, -91.453
Between 1 and 2 inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Numerous roads in Quincy had a foot of water over them at times.
Hail, Pike
- When
- July 27, 7:35 PM CST
- Where
- Pike County, New Canton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.630, -91.100
Thunderstorm Wind, Pike
- When
- July 27, 7:40 PM CST
- Where
- Pike County, 3 mi N of Pittsfield
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.643, -90.820
Thunderstorm winds blew down numerous tree limbs and flattened some corn in the area.
Thunderstorm Wind, Madison
- When
- July 27, 9:05 PM CST
- Where
- Madison County, Bethalto
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.900, -90.030
Thunderstorm Wind, Madison
- When
- July 27, 9:13 PM CST
- Where
- Madison County, 0.93 mi NNW of Wanda
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.842, -90.038
Thunderstorm winds blew down a 10 inch diameter tree onto Wanda Road near the intersection with Illinois Route 143.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, July 27 to 28, 2008$3.5 million · EF1 · 159 events
- Hail and Damaging Winds in New Jersey, July 27, 20081 death · 4 injured · $136,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Massachusetts, July 27, 20082 injured · $193,000 · 1 in hail · 29 events
- Hail and Damaging Winds in New York, July 27, 20085 injured · $107,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Pennsylvania, July 27, 20082 injured · $150,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in New York, July 27, 2008$450,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Maryland, July 27, 20081 injured · $155,000 · 1 in hail · 22 events
- Flash Flood and Damaging Winds in Iowa, July 27, 2008$211,000 · 65 kt wind · 20 events
- Lightning Strike in South Carolina, July 27, 2008$500,000 · 1 event
- Hail and Damaging Winds in Virginia, July 27, 20083 injured · $44,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Mississippi, July 27, 2008$141,000 · 68 kt wind · 18 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 27, 20083 injured · $50,000 · 57 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128284, 128285, 128286, 128315, 128638, 128336, 128342, 128352, 128353.